USMLE Forums banner
1 - 8 of 8 Posts

·
Registered
Joined
·
4,342 Posts
Discussion Starter · #1 ·
A 35 year old man is brought to the ER after ingesting an unknown quantity of his antidepressant medication. He's comatose, having intermittent seizures and his EKG is showing sinus tachycardia, 2:1 AV block, and prolonged QRS duration. Which of the following drugs is the most likely cause of these findings?

A- Amitriptyline
B- Busprione
C- Fluoxetine
D- Haloperidol
E- Lithium carbonate
 

·
Registered
Joined
·
333 Posts
Should be A ... overdose of TCAs lead to both arrythmias (due to quinidine like effect) and seizures (due anti-cholinergic effect)
A is correct.:happy:

An ECG should be taken and in particular the QRS interval should be assessed since prolongation signifies an increased risk of arrhythmia and convulsions. Tachyarrhythmias are best treated by correction of hypoxia and acidosis. Even in the absence of acidosis 50 mM of sodium bicarbonate should be given by intravenous infusion to adults with arrhythmias or clinically significant QRS prolongation on the ECG.

- Control convulsions with intravenous diazepam or lorazepam!
- Give oxygen and correct acid base and metabolic disturbances!
:) Phenytoin is contraindicated in tricyclic overdosage, because, like tricyclic antidepressants, it blocks sodium channels and may increase the risk of cardiac arrhythmias.
- Glucagon has been used to correct myocardial depression and hypotension.
 

·
Registered
Joined
·
2 Posts
Hi guys, sorry i know this is random. but in my first aid, one of the toxicities of lithium is heart block, so could this be a potential answer? or does the fact that there's a prolong qrs mean it is amitriptyline
 
1 - 8 of 8 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top